advertisement
Question
Posted by: Cranberry | 2008/08/11

What type of doctor to see? Interaction

Hi Cyberdoc

Its me again. So many diagnosis and no relief....
I am having some kind of drug interaction thats put me into hospital once and casualty 4x. Friday night the " panic attack"  happened after I had one inhalation of my Berotec reliever pump. It last 2,5 hours (mimics a panic attack with elevated BP, racing pulse, nauseau and a feeling of fainting). Sinu-med also does it to me luckily not as bad. Here' s the clincher: I have been on Berotec for years (Asthmatic since 18 months old). This scenario is killing me financially and emotionally. I think I now have panic attacks as a result (2 separate issues). Who do I go to that knows the effects of drug interaction inside out bearing in mind that I am a very bad Asthmatic. Right now I have Bronchitis and a Sinus infection (from flu) and on third lot of antiobiotics. The doctor advised me to take a puff of Seratide 50/500 inbetween my two daily doses if I need it (not Berotec). I am puzzled as to whether to go to a specialist or a psychiatrist (apparently they know drugs inside out and the effects on the brain)? Some R10 000 later, stacks of tests and I am none the wiser but sicker. I called me Cranberry as I am drinking some sparkling water, drinking stacks of fluid like rooibois, plain boiled water, tea, fruit juice &  water. I' ve lost 10.6kg. All tests come up negative except for a high sedimentation rate (which they put down to the Asthma).
I take daily:
Seratide 50/500 - 2 puffs daily
2 puffs in each nostril Budeflam Aquenase
1 x Topzole 20 (Reflux)
40mg Talomil for the so-called panic attacks
Alzan 0.5mg per day if necessary.
I rinse my out with Colloidal Silver after inhaling as I battle with oral thrush if I don' t.

Thanks very much,
Desperate for a Resolution

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Cranberry

Sinu-med contains pseudoephedrine - side effects are: Mild stomach upset, trouble sleeping, dizziness, headache, nervousness, or loss of appetite. Unlikely but serious side effects : fast/irregular heartbeat, difficulty urinating, uncontrolled shaking or tremor. Rare, but very serious side effects : seizures, chest pain, mental/mood changes. Symptoms of a serious allergic reaction may include: rash, itching, swelling, severe dizziness, trouble breathing.
It interacts with sleeping pills, sedatives, tranquilizers, muscle relaxants, medication for depression, high blood pressure drugs and MAO inhibitors (e.g., furazolidone, phenelzine, selegiline, tranylcypromine).

Berotec contains fenoterol - side effects are : Shakiness, nervousness, dizziness, headache, or cough. Unlikely : chest pain, fast or slow pulse. Very unlikely: muscle cramping, unusual weakness. Symptoms of a serious allergic reaction include: rash, itching, swelling, severe dizziness, trouble breathing.

Both Pseudo ephedrine and fenoterol can affect the beat of the heart. It does not sound as if you are really allergic to the two medicines but it may be that it caused some heart side effects either in combination or due to the dosage you took. You may very well now have developed anxiety as these symptoms are very unpleasant and it feels like you are dying!

A quick way of determining if this is caused by panic and hyperventilation is to breathe slowly in and out while holding a brown paper bag over your mouth and nose - this will usually stop the attack after a minute or so if it is caused by hyperventilation.

If your asthma is out of control and you are scared to use the Berotec, ask your doctor to prescribe a short course of oral cortisone which will a) relieve the asthma and b) work as a long acting anti-allergy medication. This should not have any side effects on your heart.

Have you had lung function tests and an ECG or holter ECG as part of all the tests they did? If not I would advise you to see a physician first, and only if they find no medical cause for your symptoms, refer you to a psychiatrist.

Let me know how you are doing?
Dr Bets


The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement